Pennsylvania, 2007

Damaging Wind in Pennsylvania, July 11, 2007

July 11, 2007 · NWS BGM · 1 event in 1 county or zone

A cold front brought scattered showers and thunderstorms to Northeast Pennsylvania. Isolated thunderstorms approached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front brought scattered showers and thunderstorms to Northeast Pennsylvania. Isolated thunderstorms approached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 11, 1:43 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 11, 1:43 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT WED JUL 11 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL END
FROM WEST TO EAST ACROSS THE REGION BY THIS EVENING. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT...BRINING IN COOLER AND MUCH DRIER
AIR LATER TONIGHT AND THURSDAY.

A WEAK LOW PRESSURE SYSTEM WILL BRING ANOTHER CHANCE FOR SHOWERS
AND THUNDERSTORMS TO THE REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
COLD FRONT PUSHING THRU WESTERN NY WITH LINE OF CONVECTION AND
OTHER SHOWERS AND STORMS BREAKING OUT AHEAD OF THE LINE. MOST OF
THE ACTIVITY IS QUITE BENIGN...WITH ONLY ISOLATED SEVERE POSSIBLE.
VERY MOIST AIRMASS WITH DEW POINTS IN THE UPPER 60S TO LOWER
70S...SO BETTER THREAT FOR HEAVY DOWNPOURS WITH THESE STORMS.
JUST DIDN/T HAVE THE INSTABILITY TODAY WITH AMT OF CLD COVER TO
PRODUCE WIDESPREAD SVR.

AS THE FRONT CONTINUES TO PUSH EAST THIS EVENING...SHOWERS TAPER
OFF FROM WEST TO EAST...WITH MOST PRECIP OVER WITH BEFORE
MIDNIGHT...EVEN IN THE FAR EASTERN ZONES.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY/...
GOOD DRYING TAKES PLACE BEHIND THE FROPA AS WEAK RIDGING BUILDS IN
BRIEFLY FOR THURSDAY. DRY AIR TONIGHT AND WIND GRADIENT SHOULD
PRECLUDE MUCH IN THE WAY OF FOG FORMATION LATE TONIGHT. UPPER TROF
DIGS BACK IN...ESP FOR FRIDAY WITH WEAK SFC REFLECTION AND
UNSETTLED CONDITIONS WITH A CHC FOR SHOWERS.

TEMPS THE NEXT COUPLE OF DAYS IN THE 70S WITH LOWS IN THE 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
POS PNA PTRN SHUD BEGIN TO WEAKEN BY EARLY NXT WEEK. TIL THEN NW
FLOW WITH IMPULSES ROTATING THRU. FOLLOWED HPC WITH ONLY MINOR
TWEAKS BASED ON LATEST 12Z RUNS. TIMING OF NXT CDFNT APPEARS TO BE
A LTL FASTER THAN HPC PROG...SAT NGT AS OPPOSED TO SUNDAY...SO PLAYED
A CHC FOR TSRA MAINLY UPSTATE NY SAT NGT...OTRW THE WEEKEND LOOKS
MAINLY DRY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LINE OF TSRA AHEAD/ALONG CDFNT WILL PUSH THRU THE CWA THIS
AFTN...PUSHING INTO THE SYR/ITH/ELM AREAS IN THE 19-20Z TIME
FRAME...AND XPCTD TO EXIT ERN EXNS BY 00Z. WDSPRD MVFR VSBYS DUE
TO HAZE AND AREA OF SHRA/TSRA THIS AFTN INTO EARLY EVNG...WITH
POTNL FOR BRIEF IFR CONDITIONS. RAPID IMPVMNT LIKELY THIS EVENG AS
GUSTY NW WINDS 10-20 MOV INTO THE RGN BEHIND THE FNT, ALONG WITH
RAPIDLY LOWERING TDS. WIND WILL LIKELY DROP OFF LATE...AND TUFF
CALL ON POTNL FOR FOG LATE. ATTM JUST PLAYED POTNL AT ELM
LATE...BUT WILL ALSO HAVE TO KEEP AN EYE ON AVP.

OUTLOOK...GNRL VFR CONDITIONS TO PREVAIL.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...RHB
AVIATION...RHB
Hazardous weather outlook, Jul 11, 2:51 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 AM EDT WED JUL 11 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
351 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TODAY AND
BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. THERE/S A
SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH
STRONG WINDS...HAIL...AND LOCALLY HEAVY RAINFALL AGAIN THE PRIMARY
STORM THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 11, 1:20 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT WED JUL 11 2007

NYZ046-111845-
OTSEGO NY-
220 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ELK CREEK...AND MOVING
  NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTFORD AND MIDDLEFIELD AT 225 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 11, 3:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT WED JUL 11 2007

NYZ025-044-112115-
CORTLAND NY-TOMPKINS NY-
426 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEWFIELD...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITHACA AT 435 PM EDT...
  CAROLINE AND FREEVILLE AT 455 PM EDT...
  DRYDEN AT 500 PM EDT...
  HARFORD AT 505 PM EDT...

THIS STORM WILL PRODUCE STRONG GUSTY WINDS... UP TO 50 MPH... WHICH
WILL BE STRONG ENOUGH TO DAMAGE SMALL BRANCHES AND POORLY ROOTED
TREES.

MSE

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 11, 4:10 PM EST
Where
Wayne County, Milanville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.670, -75.070

Several trees were blown down. One tree fell on wires and caused a fire and power loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46553.